ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

ISMP Quarterly Action Agenda: October - December, 1999



From the January 26, 2000 issue

One of the most important methods for preventing adverse drug events is for organizations seek and use knowledge from other organizations that have already experienced problems. To make a significant impact on proactive error prevention efforts, administrative staff and an interdisciplinary committee at each practice site should review the following agenda to stimulate discussion, and then take the necessary action to minimize adverse drug events in your facility. The following selected items appeared in the ISMP Medication Safety Alert! between October and December, 1999. Each item includes a description of the problem, recommendations for safe medication practices, and the issue number (in parentheses) to locate additional information. The American Society of Health Care Risk Management (ASHRM) provides the ISMP Quarterly Action Agenda to all its members. Agenda items and pictures of some product-related problems are also posted on our web site (www.ismp.org).

I. Look-alike/sound-alike drug names, ambiguous or look-alike labeling and packaging

  • ZYPREXA (olanzapine) and ZYRTEC (cetirizine) (20)

  • Problem:Zyprexa, an antipsychotic agent, and Zyrtec, an antihistamine, are often stored near each other, and both are available as white, film coated, 5 mg and 10 mg tablets. Mix-ups have resulted when the wrong bottle was retrieved from storage or when poorly handwritten orders were misread.
    Recommendation: Build alerts into pharmacy computer systems, use auxiliary labels on drug containers, and separate the storage of these products. Assure that patients know the product's name and are aware of the potential for a mix-up. Encourage them to ask prescribers to list the drug's indications on all prescriptions.
  • PLENDIL (felodipine) and ISORDIL (isosorbide dinitrate) (22)

  • Problem: A cardiologist in Texas was held liable for a fatal medication error after a pharmacist misinterpreted a poorly handwritten order for "Isordil 20 mg q 6 hours" as Plendil.
    Recommendation: Encourage patients to ask their physicians to list the drug's purpose on all prescriptions. Make transition to computerized physician order entry a priority.
  • New PERCOCET (oxycodone and acetaminophen) tablet strengths (2.5/325, 5/325, 7.5/500, and 10/650 mg) (24)

  • Problem: Although this product is a combination of oxycodone and acetaminophen (e.g., Percocet 5/325), initial marketing material from the product's manufacturer instructed prescribers to order it using the oxycodone component alone (e.g., Percocet-5). Serious errors can occur if the mg of oxycodone is misinterpreted as the number of tablets to administer (e.g., five tablets).
    Recommendation: Staff education and reminders on containers may be helpful but not completely effective. If possible, delay use of Percocet until the new nomenclature is well established in the healthcare community. Clarify all Percocet orders that appear to require more than two tablets.
  • PROLEUKIN (aldesleukin) and NEUMEGA (oprelvekin) (25)

  • Problem: Proleukin, used for metastatic renal cell carcinoma, is often referred to as "interleukin-2," "IL-2," or "IL-II." Neumega, a platelet growth factor, is referred to as recombinant human interleukin-11 ("rhIL-11" or "IL-11"). These synonyms have been confused, and mix-ups between the two drugs are possible.
    Recommendation: Refer to these drugs only by their brand and generic names. Educate staff and build computerized warnings to clarify any reference to "IL-11" or "IL-II" during order entry.
II. Misinterpretation or miscommunication of drug orders
  • Dose and label confusion with phosphorus containing products (24)

  • Problem: Variation in the way prescribers express doses of potassium and sodium phosphate injection has led to error prone conversions between mg, mEq, and mM for the phosphorous component of products as well as inattention to the amount of potassium or sodium delivered with each dose. Also, oral and parenteral product labels can be confusing because they list five different measurement units (mg, mM, mEq, mOsmol, and mL) when expressing the container's volume and strength of various salts and other ingredients. Recently, label information confused a nursing supervisor who retrieved the drug from the hospital pharmacy after it had closed, which resulted in an overdose.
    Recommendation: Establish a written protocol/standard order form for phosphorous replacement therapy. Order phosphorus supplements in mM of phosphorus and mEq of potassium or sodium in parentheses. Build alerts into computer systems to warn of excessive doses. Prohibit access to the pharmacy after hours or create a "night formulary" in a specific dispensing cabinet. Place auxiliary labels on vials in the cabinet to clarify labeling.
  • Abbreviations for morphine and magnesium confused (24)

  • Problem: A handwritten order to "Increase Mg to 1.5 grams per liter" was misread as "Increase MS ." The patient received morphine 1.5 g instead of magnesium sulfate 1.5 g and suffered a respiratory arrest. "MSO4" and "MgSO4" have also been confused.
    Recommendation: Prohibit use of these potentially dangerous abbreviations.
  • Two dissimilar products referred to as EDTA (24)

  • Problem: Edetate calcium disodium (CALCIUM DISODIUM VERSENATE), used to treat acute and chronic lead poisoning, and edetate disodium (ENDRATE; DISOTATE), used to treat hypercalcemia and ventricular arrhythmias associated with digitalis toxicity, are both referred to as EDTA.
    Recommendation: Confirm the patient's diagnosis to help distinguish between the two products before dispensing or administering either drug. Encourage prescribers to avoid abbreviation of the nonproprietary name and include the brand name.
III. Discussion Items
  • "Prescription mapping" for drug storage to minimize error (20)

  • Problem: While storing drugs alphabetically by brand or generic name can assist staff in locating drugs in the pharmacy, it increases the likelihood of misidentification errors, primarily from confirmation bias.
    Recommendation: Separate products with look-alike names. Store products according to volume of use, not alphabetically. Improve efficiency by reducing the distance staff must travel when dispensing medications. Use pharmacy computer software with "prescription mapping" features to assist staff in easy location of products.
  • Lack of stocking the full variety of dosage strengths available for products (21)

  • Problem: Pharmacies may stock a limited variety of the dosage strengths available for drugs such as COUMADIN (warfarin) and SYNTHROID (levothyroxine). Combinations of partial or multiple tablets may be needed to dispense a single dose, and detailed and sometimes confusing directions for administration may be necessary.
    Recommendation: Stock the full variety of strengths available to avoid confusion with drug administration directions and minimize the possibility of error.
  • Maintaining patient safety in the face of staff reduction (21)

  • Problem: Error prevention efforts by pharmacists and nurses may not be widely appreciated if productivity is compromised to enhance patient safety. Many reported errors have resulted when practitioners felt significant pressure to place productivity above patient safety, especially when faced with inadequate staffing.
    Recommendation: Make safety an explicit goal that should not be sacrificed in favor of productivity. Allow front-line practitioners to eliminate some production work, not safety work, and identify safety practices to assure critical defenses remain intact. Establish realistic contingency plans for unexpected staff absences.
  • Safe practice recommendations for using phytonadione (AquaMEPHYTON, vitamin K-1) (22)

  • Problem: Severe reactions, including fatalities, have occurred during and immediately after intravenous injection of phytonadione, even when the medication is diluted and rapid infusion is avoided.
    Recommendation: Oral administration is the safest route for phytonadione. Many patients with excessive anticoagulation respond by simply withholding warfarin and administering oral phytonadione (MEPHYTON).
  • Extraordinary similarities exist between infection control and medication error prevention (23)

  • Many similarities exist between medication error reduction and infection control. Both require targeting the multiple system-based causes. We should open our eyes to the evidence provided by infection control efforts in the US and recognize the immense value of employing trained, dedicated practitioners for the sole purpose of medication error surveillance and proactive error control planning (please see related Safety Brief in the Jan 26, 2000 issue).
Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP